Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 234, NWS Atlanta, GA

July 17, 20194 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 17, 2019, 5:28 PM EDT for 4 counties in Georgia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 5:28 PM EDT (21:28 UTC)
Expired
Jul 17, 2019, 6:00 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, GA, Jackson County, GA, Madison County, GA, Oglethorpe County, GA

The radar

The Greer radar (KGSP), 119 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:42 PM EDTTSTM WND DMGDanielsville, GAA TREE WAS REPORTED NEAR THE INTERSECTION OF HWY 29 ON MAMA B DRIVE IN DANIELSVILLE GA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS52 KFFC 172128
SVRFFC
GAC059-157-195-221-172200-
/O.NEW.KFFC.SV.W.0234.190717T2128Z-190717T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
528 PM EDT Wed Jul 17 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clarke County in northeastern Georgia...
  East central Jackson County in northeastern Georgia...
  Northern Oglethorpe County in northeastern Georgia...
  Madison County in northeastern Georgia...

* Until 600 PM EDT.

* At 525 PM EDT, the leading edge of line of severe thunderstorms 
  were located from near Ila to Colbert to near Smithonia, moving 
  east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Danielsville, Nicholson, Comer, Winterville, Colbert, Ila, Carlton,
  Hull, Athens-Clarke County, Diamond Hill, Smithonia, Sandy Creek
  Recreation Area, Barretts Mill, Paoli, Dunlap, Neese, Watson Mill
  Bridge State Park, Vesta and Point Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3393 8330 3400 8339 3411 8345 3426 8311
      3423 8308 3417 8310 3415 8306 3411 8303
      3410 8304 3408 8300 3405 8299 3403 8294
      3402 8294 3401 8293 3401 8291 3398 8285
      3399 8282 3396 8278
TIME...MOT...LOC 2125Z 249DEG 33KT 3414 8331 3406 8319 3397 8316 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
662 
WWUS52 KFFC 172148
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Wed Jul 17 2019

GAC059-157-221-172158-
/O.CAN.KFFC.SV.W.0234.000000T0000Z-190717T2200Z/
Clarke GA-Jackson GA-Oglethorpe GA-
548 PM EDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARKE...EAST
CENTRAL JACKSON AND NORTHERN OGLETHORPE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3407 8324 3414 8329 3421 8309 3417 8310
      3415 8306 3411 8303 3410 8304 3408 8300
      3405 8299
TIME...MOT...LOC 2148Z 241DEG 21KT 3412 8320 

$$

GAC195-172200-
/O.CON.KFFC.SV.W.0234.000000T0000Z-190717T2200Z/
Madison GA-
548 PM EDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL MADISON COUNTY...

At 548 PM EDT, a severe thunderstorm was located near Danielsville,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Danielsville, Comer and Paoli. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3407 8324 3414 8329 3421 8309 3417 8310
      3415 8306 3411 8303 3410 8304 3408 8300
      3405 8299
TIME...MOT...LOC 2148Z 241DEG 21KT 3412 8320 

HAIL...<.75IN
WIND...60MPH
 
$$
845 
WWUS52 KFFC 172158
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
558 PM EDT Wed Jul 17 2019

GAC195-172208-
/O.EXP.KFFC.SV.W.0234.000000T0000Z-190717T2200Z/
Madison GA-
558 PM EDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MADISON COUNTY WILL
EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3407 8324 3414 8329 3421 8309 3417 8310
      3415 8306 3411 8303 3410 8304 3408 8300
      3405 8299
TIME...MOT...LOC 2158Z 249DEG 33KT 3415 8312 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:17 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 3:17 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Wed Jul 17 2019

.SHORT TERM /Tonight through Thursday Night/...

To begin the short term period, the 500 mb trough associated with
the remnants of Barry will be moving across the eastern CONUS. The
southern extent of this trough will continue to impact our area
throughout the remainder of the day today and into tomorrow.
Scattered convection is ongoing across the area, mainly north of the
I-20 corridor. The highest coverage of thunderstorms will moreover
remain focused across far north Georgia, which is closest to the mid-
level energy associated with the trough. The mid-level energy is not
anticipated to make it into the southern portion of the region, and
storms will dissipate before pushing further south into central
Georgia.

With precipitable water values across far north Georgia
between 2 and 2.2 inches, the storms in the northern portion of the
forecast area could produce heavy rain during the remainder of the
afternoon and into the evening, which could lead to some localized
flooding concerns where heavy rain persists for a long period of
time. While severe thunderstorms are not anticipated at this time,
there is nonetheless a possibility that a few storms could become
strong and produce gusty winds and frequent lightning in addition to
the heavy rain.

While high temperatures across central Georgia are approaching 100
this afternoon, the mixing down of lower dewpoints and drier air
across this area should heat index values from reaching Heat
Advisory criteria throughout the rest of the day. As for tomorrow,
with high temperatures in the mid to upper 90s and dewpoints in the
low 70s, heat index values are once again expected to reach into the
100-104 range across east and central Georgia during the afternoon
hours, but are currently expected to remain outside of criteria.
Temperatures and dewpoints in this area will still need to be
monitored, as an increase in either could lead to the Heat Advisory
criteria being met.

King

.LONG TERM /Friday through Wednesday/...

The hot, humid, and stormy trend continues on Friday as the backside
of a weak shortwave trough will start out over the area, and
gradually weaken as it dissolves back into the broader zonal flow
situated over the northern US. At low-levels the Bermuda High will
be stout, supplying a steady stream of Gulf moisture to the
Southeastern US. The added upper-level subsidence combined with dew
points in the low- to mid-70s will push Heat indices into the
triple digits for most of the forecast area. Some isolated
locations will potentially reach up to 105 degrees, the Heat
Advisory criteria for this portion of the country, and therefore
conditions will need to be monitored closely in the coming days.

By Saturday, an inverted trough from the southerly trade winds to
the south will influence the region. It will act to trap Gulf
moisture in the Southeastern US with PWATS continuing to be around
2 inches, as well as provide some increased instability in the
region. This combination should result in more widespread coverage
of storms Saturday for western Georgia. As the orientation of
the trough axis shifts to the NE-SW, the concentration of higher
POPS will also shift to N and NW GA with more scattered coverage
elsewhere. Through this time frame, the area will average around 5
degrees above normal.

By early next week, a Rossby wavetrain will be moving through the
CONUS, shifting the jet stream from zonal flow to an amplified ridge
in the western US and an digging longwave trough for the eastern
US. This trough will push a frontal boundary into the region,
amplifying storm chances and cooling temperatures to near normal by
next week.

Thiem

&&

AVIATION...
18Z Update...
Mainly VFR conditions are expected throughout the period, with the
exception of some MVFR visibility restrictions associated with
TSRA. Scattered convection is ongoing across portions of northern
Georgia and is approaching the metro area. Have introduced a
TEMPO group for TSRA at the metro sites beginning at 18-19Z.
Precipitation chances are lower further south, as precipitation is
expected to diminish as the SHRA/TSRA pushes south and eastward.
Kept mention of precipitation out of CSG/MCN as a result. A cu
field at around 050-060 is in place and will remain until
dissipating overnight. Winds are expected to remain W throughout
the TAF period, at 7-10 kts this afternoon before decreasing to
3-5 kts during the overnight hours.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  94  74  95 /  20  40  30  50
Atlanta         74  92  75  93 /  30  50  40  50
Blairsville     68  84  67  87 /  40  40  20  50
Cartersville    72  91  73  94 /  30  50  30  50
Columbus        75  95  76  94 /  10  30  30  60
Gainesville     72  90  73  93 /  30  30  20  50
Macon           75  96  75  95 /  10  40  40  60
Rome            72  92  73  95 /  30  50  30  40
Peachtree City  73  92  74  92 /  20  50  40  60
Vidalia         75  97  75  95 /  10  40  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Thiem
AVIATION...King
Hazardous weather outlook, Jul 17, 12:47 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1247 PM EDT Wed Jul 17 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1247 PM EDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered showers and thunderstorms are expected this
afternoon and evening for the forecast area with widespread
coverage possible across far North Georgia. A few storms could be
strong with gusty winds, heavy rainfall, and occasional
lightning. Localized flooding may be possible in North Georgia
where heavy rainfall persists for longer periods of time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered thunderstorms are possible each day with the greatest
chances during the afternoon and evening hours. Strong to isolated
severe storms will be possible and could produce strong gusty
winds, frequent lightning and heavy rainfall.

Heat indices are forecast to be around 100 to 105 degrees in
several areas through the weekend with the highest heat indices
forecast on Friday. The situation will continue to be monitored
closely. Those with outdoor plans this week and weekend should
stay hydrated and make sure to practice good heat safety.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 17, 4:17 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT Wed Jul 17 2019

GAZ034-046-047-172045-
Walton GA-Rockdale GA-Gwinnett GA-
417 PM EDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
NORTHEASTERN ROCKDALE AND SOUTHEASTERN GWINNETT COUNTIES UNTIL 445 PM
EDT...

At 416 PM EDT...a strong thunderstorm was centered about 4 miles
south of Snellville, or 8 miles north of Conyers...moving east at 25
mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Monroe, Snellville, Loganville, Dacula, Grayson,
Walnut Grove, Between, Jersey, Bold Springs, Windsor, Harbin, Youth,
Big Haynes Creek Park, Rosebud and Nicholasville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3397 8383 3382 8372 3371 8375 3371 8387
      3374 8391 3372 8392 3372 8403 3375 8403
      3376 8404 3392 8406 3400 8386
TIME...MOT...LOC 2016Z 261DEG 20KT 3379 8401

WIND...50MPH
Local storm report, Jul 17, 4:39 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     3 ESE PLEASANT HILL     33.92N  84.08W
07/17/2019                   GWINNETT           GA   EMERGENCY MNGR

            PINE TREE REPORTED DOWN NEAR THE INTERSECTION OF
            LAWRENCEVILLE HWY AND BETHESDA CHURCH RD.

&&

EVENT NUMBER FFC1900562

TV
Local storm report, Jul 17, 4:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 NNE CENTERVILLE       33.82N  84.04W
07/17/2019                   GWINNETT           GA   EMERGENCY MNGR

            TWO TREES WERE DOWN WERE REPORTED DOWN ALONG NEWCASTLY
            WAY SW OF SNELLVILLE GA.

&&

EVENT NUMBER FFC1900563

TV
Local storm report, Jul 17, 4:58 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 E LILBURN             33.89N  84.10W
07/17/2019                   GWINNETT           GA   EMERGENCY MNGR

            A TREE FELL ON A POWERLINE NEAR THE INTERSECTION OF
            SHADOW LAKE DR SW AND DIAMOND BLIFF SW IN LIBURN GA.

&&

EVENT NUMBER FFC1900564

TV
Local storm report, Jul 17, 5:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     2 WSW BETHLEHEM         33.93N  83.75W
07/17/2019                   BARROW             GA   EMERGENCY MNGR

            TREES REPORTED DOWN ALONG TURK RD WSW OF BETHLEHAM GA.

&&

EVENT NUMBER FFC1900565

TV
Local storm report, Jul 17, 5:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 PM EDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     4 NW NORCROSS           33.98N  84.25W
07/17/2019                   GWINNETT           GA   EMERGENCY MNGR

            POWERLINES REPORTED DOWN ALONG PRO DR NW OF NORCROSS
            GA.

&&

EVENT NUMBER FFC1900566

TV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:13 PM EDTSpecial Weather StatementFFCMarion32 min
Jul 17, 3:31 PM EDTSpecial Weather StatementFFCClayton29 min
Jul 17, 3:53 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale37 min
Jul 17, 4:17 PM EDTSpecial Weather StatementFFCWalton28 min
Jul 17, 4:21 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett, Walton39 min
Jul 17, 4:44 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Madison, Oconee, Oglethorpe and 1 more46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.